New Mexico, 2021

High Wind in New Mexico, December 10, 2021

December 10, 2021 · NWS EPZ · 2 events in 2 counties and zones

An upper low was moving through the Central Plains. An associated cold front was moving through South-Central New Mexico with wind gusts ahead of it reaching 71 mph east of the Organ Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper low was moving through the Central Plains. An associated cold front was moving through South-Central New Mexico with wind gusts ahead of it reaching 71 mph east of the Organ Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Dec 9, 10:16 PM MST, 4 hours 44 minutes earlier.

Area forecast discussion, Dec 9, 10:16 PM MST, 4 hours 44 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1016 PM MST Thu Dec 9 2021

..06Z AVIATION UPDATE...

.AVIATION...06Z TAF CYCLE
VFR conditions expected. BKN-OVC skies will continue tonight with
bases between 050-100. SHRA is developing across the International
Border at this hour though much of it is likely not reaching the
ground. This will gradually change with light rain becoming
possible for all sites though with less confidence for TCS. SHRA
should end by morning.

Wind will be the main story with sustained speeds of 15 to 20
knots tonight and a few gusts up to 30 knots. Winds will be
gustiest beneath any showers. Winds will strengthen further
tomorrow afternoon with all sites expected to top 25-30 knots with
gusts of 35 to 40, possibly isolated higher to 45. LLWS and low
level turbulence will also be possible given strong signal for
mountain wave activity tonight into the morning hours.

&&

.PREV DISCUSSION...342 PM MST Thu Dec 9 2021...

.SYNOPSIS...
An approaching upper level storm system will bring us strong winds
tonight and into Friday along with a chance of lowland rain and
mountain snow showers. Parts of the the Sacramento Mountains above
7,000 feet could see 3 to 6 inches of snow. We will also see
cooler temperatures on Friday, then on Saturday, we will be even
cooler with high temperatures running a few degrees below average.
For Sunday, we will be dry and start a warm up, so that by
Tuesday our high temperatures will be running 10 degrees above
average. For Tuesday afternoon into Wednesday, we will see a
slight chance for rain west of the Continental Divide.

&&

.DISCUSSION...
.SHORT TERM...Tonight and Friday...
Our two features of note are on satellite imagery, one racing down
CA and the other beginning to move east northeast as a response.
These two features will converge over the Borderland, and adjacent
northern areas of the Desert Southwest. As a result, winds aloft
begin increasing tonight, in addition to developing precipitation
chances. The trough and all it's pieces and glory will swing through
and begin moving east into Friday evening, and so much of the wind
will diminish, along with any leftover lingering precip chances for
area mountains.

For the details.. Winds increase tonight, especially along mountain
peaks and east, in response to a lowish level jet type feature and
increasing winds aloft. Starting a High Wind Warning at 04Z for
portions of the Sacs as a result. Fluttered between keeping it a
wind adv and upping it to a HWW, opted to upgrade to HWW. Speaking
of winds, values will increase along portions of the lowlands as
well, mainly from the mid to late morning hours through the
afternoon. Much of the winds will diminish below criteria, and in
general, by the end of the short term, Friday at 6PM. As the troughs
swing through, first the short wave near the Baja, minor rain
chances will develop across the lowlands, mainly from Midnight to
6AM. All amounts are expected to be light across the lowlands. Area
mountains, due to the combination of the first trough and being
clipped by the second trough to the north, in addition to the
orographic impacts, will experience 0.3 to 0.75" of precip, some of
the being snow. Models have come into better agreement, mostly, with
some of the hi-res remaining on the high end of totals, some near 10
to 12", and globals the lower end, 2 to 4". Think the actual amounts
will be between these two solutions, and so have 5 to 6 inches
across Cloudcroft and vicinity, enough for advisory level snows.
Snow will be heaviest during the predawn through the midday hours
Friday, with near blizzard like conditions at times. Snow will taper
to snow showers Friday afternoon, then diminish Friday evening if
had not done so already. All the products, wind and winter, expire
Friday evening. Temps will be a mix of slightly above seasonal along
the Rio Grande to a little below normal across area mtns.
High Wind Warning Values..30 to 40 mph Gusts to 60 mph.
Wind Advisory Values..25 to 35 mph Gusts to 45 mph.
Winter Weather Advisory..3 to 6 inches of snow.

&&

.LONG TERM...
The long term forecast picks up Friday night into Saturday. As we
head through the night on Friday, the moisture, clouds and
stronger winds will move off to our east and we will start the day
off cold, we will see lows temperatures Saturday morning 15 to 20
degrees cooler than what we will see Friday morning. But having
said that, our lows Saturday morning will still be a degree or two
above average. Saturday we will be sunny, but cool as the cool air
settles into the area. High temperatures on Saturday will run 2 to
5 degrees below average. But enjoy those cool temperatures,
because on Sunday a warm up begins. By Sunday afternoon, our flow
aloft will turn back toward the southwest and that will begin to
warm us up, slow at first, with high temperatures on Sunday
rebounding back to around 5 degrees above average. On Monday our
southwest flow aloft will continue and so does the warm up with
high temperatures running around 10 degrees above average. In
addition to the warmer temperatures, mid and high level moisture
will begin to move in aloft. On Tuesday the southwest flow
continues and we will add another 5 degrees to our afternoon
highs. More moisture will continue to stream across the western
part of the region. By Tuesday evening into Wednesday, previous
model runs had given the western half our our region a good chance
of rain (snow levels will be 10,000 feet or higher). The current
runs of the extended models keep most of the the rain west and
north of our area. We will see what future model runs will bring.
Wednesday afternoon will high temperatures running well above
average.

&&

.FIRE WEATHER...
A storm approaches tonight with increased winds, especially across
area mountains. In addition, precipitation chances develop area
wide, focusing on the Gila and Sacramento mountains, with minor and
spotty rain accumulations for the lowlands. Snow levels look to
remain above 7500 ft with 3 to 6" of total snow accumulation
expected over the high peaks and ridges of the Sacs, and 2 to 4"
across the Blacks and higher elevations of the Gila through Friday
afternoon. Winds will remain gusty, 20 to 30 mph with higher gusts
from midnight Friday through the afternoon hours across the mtns.
Snow showers will wane as the storm lifts away Friday PM (dry across
the lowlands Friday PM).

On the backside of the system on Friday cooler conditions will
exist, lingering into Saturday. RH will be elevated as a result
(despite drying conditions). Quieter weather is expected this
weekend as high pressure builds aloft over the region.

Thanks in large part to increased winds, ventilation will be a mix
of Fair to Good today, then Good to Excellent tomorrow, degrading to
Poor this weekend.

&&

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 55  62  35  56 /  40  10   0   0
Sierra Blanca           51  58  32  53 /  20   0   0   0
Las Cruces              48  58  28  53 /  30  10   0   0
Alamogordo              47  60  25  54 /  40  20   0   0
Cloudcroft              28  35  17  35 /  60  50   0   0
Truth or Consequences   49  59  26  51 /  10  10   0   0
Silver City             41  47  27  50 /  60  60   0   0
Deming                  47  58  27  54 /  30  20   0   0
Lordsburg               41  55  25  55 /  50  60   0   0
West El Paso Metro      55  62  37  57 /  40  10   0   0
Dell City               37  62  30  57 /  30  10   0   0
Fort Hancock            45  66  32  60 /  20  10   0   0
Loma Linda              45  55  32  51 /  40  10   0   0
Fabens                  49  64  33  58 /  30  10   0   0
Santa Teresa            46  60  30  55 /  40  10   0   0
White Sands HQ          53  60  33  54 /  40  10   0   0
Jornada Range           36  58  26  52 /  30  10   0   0
Hatch                   43  59  26  54 /  20  10   0   0
Columbus                47  59  31  55 /  30  10   0   0
Orogrande               51  60  29  54 /  40  10   0   0
Mayhill                 37  48  22  50 /  40  40   0   0
Mescalero               30  46  18  46 /  50  50   0   0
Timberon                29  44  18  44 /  50  40   0   0
Winston                 35  50  15  50 /  30  30   0   0
Hillsboro               44  55  26  52 /  30  30   0   0
Spaceport               40  59  24  52 /  10  10   0   0
Lake Roberts            33  47  20  52 /  70  70   0   0
Hurley                  42  50  22  51 /  50  50   0   0
Cliff                   34  55  14  58 /  60  60   0   0
Mule Creek              33  50  25  52 /  60  60   0   0
Faywood                 44  50  27  51 /  30  40   0   0
Animas                  42  58  27  57 /  50  50   0   0
Hachita                 42  57  25  55 /  40  30   0   0
Antelope Wells          42  58  32  56 /  40  30   0   0
Cloverdale              44  51  32  53 /  70  50  10   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory from 5 AM to 5 PM MST Friday for NMZ403-407>414-
     417.

     High Wind Warning until 5 PM MST Friday for NMZ415-416.

     Winter Weather Advisory until 5 PM MST Friday for NMZ415.

TX...Wind Advisory from 5 AM to 5 PM MST Friday for TXZ418>424.

&&

35/15/34
Hazardous weather outlook, Dec 9, 6:17 AM MST, 20 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
617 AM MST Thu Dec 9 2021

NMZ401>417-TXZ418>424-101330-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
617 AM MST Thu Dec 9 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

An approaching Pacific storm system and cold front will make for
breezy afternoon conditions across the Borderland today. Otherwise
and mild temperatures and fair weather. This evening and overnight
the storm system brings increased moisture and potential for
isolated to scattered rain and mountain snow showers. Winds will
also increase over area mountains and east slopes. A Wind Advisory
is in effect for the Sacramento mountains. Rain amounts should be
generally light, in the trace to 0.25" range. Snow should remain
above 7500 ft in the trace to 2.5" range. Some wet roads and gusty
winds could make travel hazardous overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Friday the gusty and blustery winds continue through the midday
hours as the storm system begins to exit and pulls a cold front
through the region. Shower will be ending through the morning with
clouds eroding and temperatures staying cooler. The weekend and
early next week looks fair and dry with high pressure over the
area. Breezy conditions return Wednesday with the approach of
another Pacific storm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. But real time reports of
road conditions, possible blowing dust visibility, and wind damage
always needed.

Bird

Event by event

2 high wind. Local standard time, as filed.

High Wind, Central Tularosa Basin

When
December 10, 3:00 AM MST to 9:00 AM MST
Where
Central Tularosa Basin forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

The Salinas Peak Mesonet site reported a peak gust of 64 mph. The Apache site on the White Sands Missile Range recorded a gust to 59 mph.

High Wind, Southern Tularosa Basin

When
December 10, 7:00 AM MST to 4:30 PM MST
Where
Southern Tularosa Basin forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet

A peak gust of 71 mph was recorded at the White Sands Missile Range Main Post. A gust of 62 mph was recorded at the White Sands Museum and 60 mph at the Globe Mesonet site.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 996363, 996366.